Confusion Between Similar Drugs Is A Cause Of Medication Errors That Agency Will Focus On In New Pilot Program
(Posted by Tom Lamb at DrugInjuryWatch.com)
To start, we get this background information from "Medication Errors: FDA 101", which was posted March 14, 2008 on the FDA's web site:
A medication error is any preventable event that may cause or lead to inappropriate medication use or harm to a patient. Since 2000, the Food and Drug Administration (FDA) has received more than 95,000 reports of medication errors. FDA reviews reports that come to MedWatch, the agency's adverse event reporting program.
"These reports are voluntary, so the number of actual medication errors is believed to be higher," says Carol Holquist, R.Ph., Director of the Division of Medication Error Prevention in FDA's Center for Drug Evaluation and Research.
FDA works with many partners to track medication errors, including the U.S. Pharmacopeia (USP) and the Institute for Safe Medication Practices (ISMP). "Every report received through the USP/ISMP Voluntary Medication Error Reporting Program (MERP) automatically gets sent to FDA's MedWatch program," says Mike Cohen, R.Ph., Sc.D., President of ISMP. "It takes a cooperative approach to monitor errors, evaluate them, and educate the public about strategies to keep errors from happening again."
Medication errors occur for a variety of reasons. For example, miscommunication of drug orders can involve poor handwriting, confusion between drugs with similar names, poor packaging design, and confusion of metric or other dosing units.On June 5-6, 2008 the FDA will be convening a public meeting to address the miscommunication problems and confusion the can be caused by look-alike or sound-alike drug names. In late May the agency released a 29-page draft concept paper that will be used as a guide for discussions during the two-day meeting.
For more about the June 2008 FDA public meeting and this draft concept paper, we look to the May 29, 2008 edition of FDAnews Drug Daily Bulletin, published by Washington Business Information, Inc. / FDAnews:
Reducing medication errors caused by look-alike and sound-alike proprietary names — through a two-year pilot program it expects to begin in 2009 — is the focus of a draft concept paper the FDA has released in advance of a public meeting scheduled for June 5–6.
The pilot program will be designed to let drug companies volunteer to evaluate proposed proprietary names and submit the data for review to CDER or CBER, as appropriate....
In the pilot program, CDER and CBER will evaluate the safety and promotional implications of submitted drug names. If a name seems prone to cause confusion, the relevant center “will not recommend its approval for use in the market and will request the applicant propose an alternate name for evaluation,” the draft says. “Any preventable risk of error that can be identified prior to drug approval should be addressed.”Returning to the FDA document we started with for background, it provides these links for those who want more information about medication errors and mistakes:
6 Tips to Avoid Medication Mistakes
Medication Errors (FDA)
Reporting Adverse Experiences to FDA
Institute for Safe Medication Practices
To assist the FDA with keeping track of adverse drug events, we encourage doctors and patients, both, to submit MedWatch reports to the agency when appropriate.